Colorado, 2004Winter Weather in Colorado, March 6 to 7, 2004
March 6 to 7, 2004 · NWS GJT · 3 events in 3 counties and zones
An upper level disturbance brought strong winds and significant snowfall to the northern mountains of western Colorado. SNOTEL data indicated 5 to 12 inches of snow fell across the area with the heaviest amounts in the Flat Top, Elkhead, and Park Mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance brought strong winds and significant snowfall to the northern mountains of western Colorado. SNOTEL data indicated 5 to 12 inches of snow fell across the area with the heaviest amounts in the Flat Top, Elkhead, and Park Mountains. Frequent wind gusts from 25 to 45 mph caused blowing and drifting of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 6, 3:16 AM MST, 4 hours 44 minutes earlier.
Area forecast discussion, Mar 6, 3:16 AM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
316 AM MST SAT MAR 6 2004
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...POTENT SHORTWAVE MOVING
ACROSS MONTANA/SOUTHERN ALBERTA THIS MORNING SPREADING CLOUDS ACROSS
EASTERN UTAH AND WESTERN COLORADO. DEEPENING SURFACE LOW PRESSURE
AHEAD OF MID LEVEL WAVE CREATING WINDY TO VERY WINDY CONDITIONS
ACROSS THE INTERMOUNTAIN WEST REGION...AND EXPECT THIS TO CONTINUE
THROUGH THE DAY.
OTHER STORY TODAY OUTSIDE OF THE WIND WILL BE THE THREAT OF SNOW IN
THE NORTHERN MOUNTAINS OF COLORADO. SHALLOW MOIST AIR MASS EXISTS
WITH STRONG H7 WEST-SOUTHWEST FLOW AROUND 40KTS. LAPSE RATES WITHIN
THIS MOIST BOUNDARY LAYER INCREASE TO 7-7.5C/KM THIS AFTERNOON ALONG
WITH 120+KT JET AXIS SLIDING ACROSS CENTRAL WYOMING. THESE FACTORS
WILL CONTRIBUTE TO SNOW TODAY...ESPECIALLY ALONG THE WEST-SOUTHWEST
FACING SLOPES OF THE FLATTOPS AND THE PARK/GORE RANGE OF NORTH-
CENTRAL COLORADO. WILL GO 2-4 SNOWFALL TODAY ACROSS THE PARK/GORE
RANGE AND 1-3 OVER THE FLATTOPS. ACROSS THE NORTHERN MOUNTAINS AND
EXPOSED AREAS ALONG THE DIVIDE...VERY WINDY CONDITIONS WILL OCCUR
TODAY WITH AREAS OF SIGNIFICANT BLOWING SNOW. MOST LOCATIONS WILL
REMAIN BELOW WIND ADVISORY LEVELS (SUSTAINED 40-49/GUSTS 58-74MPH -
MOUNTAINS)...BUT 30-40 MPH SUSTAINED WITH GUSTS TO 55 MPH CAN BE
EXPECTED. H7 TEMPS WILL WARM ABOUT +2 TO +5C FROM FRIDAY...RESULTING
IN WARMER MAX TEMPS ACROSS THE SOUTHERN HALF OF THE FORECAST AREA.
TONIGHT...MOISTURE AND INSTABILITY DECREASE RAPIDLY ACROSS THE NORTH
ENDING THE THREAT OF SNOW. THE STRONG FLOW WILL RELAX THOUGH LOCALLY
WINDY CONDITIONS WILL PERSIST. GENERALLY CLEAR SKIES OVERNIGHT WILL
RESULT IN COOL TEMPS...ESPECIALLY IN VALLEYS WITH LINGERING SNOWPACK.
SUNDAY AND SUNDAY NIGHT...STRONG HIGH PRESSURE WILL BUILD FROM THE
NORTHWEST WITH DRY AND STABLE CONDITIONS ACROSS THE FORECAST AREA.
OUTSIDE OF A FEW PASSING MID/HIGH CLOUDS...GENERALLY CLEAR SKIES
WILL PREVAIL. TEMPERATURES WILL CONTINUE TO WARM AS H7 TEMPS APPROACH
+2C ACROSS SE UTAH/SW COLORADO SUNDAY AFTERNOON. MAX TEMPS IN THE
50S AND LOW 60S WILL BE COMMON ACROSS THE LOWER ELEVATIONS FROM KGJT
TO SE UTAH. NADLER.83
.LONG TERM (MONDAY-SATURDAY)...WARM AND BENIGN PATTERN CONTINUES
MONDAY AND TUESDAY AS LONG WAVE RIDGE DOMINATES THE WESTERN CONUS.
MOSTLY CLEAR SKIES WITH ABOVE NORMAL MAX TEMPERATURES WILL GIVE WAY
LATER TUESDAY NIGHT AND WEDNESDAY TO A STRONGER TROUGH DROPPING DOWN
THE EAST SIDE OF THE RIDGE. BLV THIS FEATURE WILL AFFECT THE EASTERN
HALF OF THE CWA MORE THAN THE WEST...BUT WITH ONLY VERY LOW MTN POPS
AND MOSTLY CLOUDY CONDITIONS.
THURSDAY-SATURDAY: THE RIDGE REBUILDS THURSDAY AFTER THE SHORTWAVE
PASSES TO THE SOUTHEAST. THE MRF SHOWS ANOTHER SHORTWAVE PLOWING
THROUGH THE RIDGE FRIDAY WITH INCREASING MOISTURE...SO INTRODUCED
MORE CLOUDS AND LOW END POPS TO THE ENTIRE CWA FRI. ON SAT THE RIDGE
APPEARS WILL BUILD BACK IN WITH IMPROVING CONDITIONS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
&&
DJN/CJC
Hazardous weather outlook, Mar 6, 4:50 AM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
450 AM MST SAT MAR 6 2004
COZ004-010-013-071230-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
450 AM MST SAT MAR 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL
MOUNTAINS OF WESTERN COLORADO.
.DAY ONE...TODAY AND TONIGHT...
VERY WINDY CONDITIONS WITH NUMEROUS SNOW SHOWERS WILL AFFECT THE
FLATTOPS...THE PARK AND GORE RANGE...AND THE CENTRAL MOUNTAINS OF
WESTERN COLORADO. GENERAL SNOW ACCUMULATIONS OF UP TO 2 INCHES WILL
OCCUR THROUGH THIS EVENING...WITH LOCALLY HIGHER AMOUNTS ALONG WEST-
FACING SLOPES. OVER RIDGETOPS AND EXPOSED AREAS...SOUTHWEST TO WEST
WINDS 30 TO 40 MPH WITH GUSTS TO 55 MPH WILL CREATE SIGNIFICANT AREAS
OF BLOWING SNOW. SNOW AND WIND WILL DIMINISH AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A CHANCE OF SNOW WILL EXIST WEDNESDAY...WITH ANOTHER CHANCE OF SNOW
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL OR ANY OTHER WEATHER
REPORT.
COZ001>003-005>009-011-012-014-017>023-UTZ022>025-027>029-071230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
450 AM MST SAT MAR 6 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF EASTERN UTAH
AND WESTERN COLORADO.
.DAY ONE...TODAY AND TONIGHT...
WINDY CONDITIONS WILL EXIST TODAY IN THE MOUNTAINS AND HIGH VALLEYS.
SOUTHWEST TO WEST WINDS 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR
WITH ISOLATED SNOW SHOWERS. ACROSS THE LOWER VALLEYS...BREEZY
CONDITIONS WILL DEVELOP TODAY. THE GUSTY WINDS WILL DIMINISH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A CHANCE OF SNOW WILL EXIST IN THE MOUNTAINS WEDNESDAY...WITH ANOTHER
CHANCE OF RAIN AND SNOW FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
NADLER
Winter Weather, Elkhead and Park Mountains
- When
- March 6, 8:00 AM MST to March 7, 11:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Winter Weather, Flattop Mountains
- When
- March 6, 8:00 AM MST to March 7, 11:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 6, 8:00 AM MST to March 7, 11:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 6, 20045 deaths · 2 events
- Flash Flood in Tennessee, March 6, 2004$100,000 · 1 event
- Flooding in New York, March 6 to 8, 2004$40,000 · 4 events
- Damaging Wind in Tennessee, March 6, 2004$18,000 · 55 kt wind · 1 event
- High Wind in Idaho, March 6, 200460 kt wind · 9 events
- High Wind in Colorado, March 6, 200491 kt wind · 7 events
- Flooding in West Virginia, March 6, 20046 events
- Heavy Snow in Wisconsin, March 6 to 7, 20045 events
- Damaging Wind and Heavy Rain in Georgia, March 6, 2004$1,000 · 4 events
- High Wind in Colorado, March 6, 2004107 kt wind · 4 events
- Flooding in Kentucky, March 6 to 7, 20043 events
- Flooding in Pennsylvania, March 6, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389401, 5389402, 5389403.